Nebraska, 2001

Hail in Nebraska, April 8, 2001

April 8, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 8, 2:01 PM CST, 8 hours 43 minutes earlier.

Area forecast discussion, Apr 8, 2:01 PM CST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
301 PM CDT SUN APR 8 2001

MAIN FORECAST CONCERNS ARE PRECIP...MAINLY TONIGHT AND LATER
TUESDAY...WITH TEMPERATURES A SECOND CONCERN.

IN THE SHORT TERM...I REMAIN SCEPTICAL ABOUT THE SPC MODERATE RISK
AREA IN SE CORNER NEB AND SW IA.  THE WARM FRONT IN THE AREA IS
CERTAINLY AN ACTIVE CONVERGENCE BOUNDARY...BUT DRY AIR ALOFT HAS
RESULTED IN LOWER SFC DEW POINTS AS IT MIXES DOWNWARD.  MORE
SIGNIFICANT MOISTURE IS IN THE CU FIELD TO OUR SE...BUT EVEN THAT IS
PRESENTLY CAPPED WITH DRY AIR.  MODELS DO SUGGEST CONTINUED
DEEPENING OF MOIST LAYER THROUGH EARLY TONIGHT AS MOISTURE CONTINUES
TO ADVECT NORTH THROUGH EASTERN KS...BUT WE WILL LOSE THE AFTERNOON
HEATING...AND MODELS STILL SUGGEST SOME MID LEVEL DRY CAPPING.  WILL
KEEP POPS ARND 40 PCT IN SE ZONES BUT BACK OFF TO THE NORTH.  DOUBT
OMA WILL SEE ANYTHING.  NRN STREAM SYSTEM IS STRONG ENOUGH TO POP
SOME TSTMS IN ERN WY...BY THIS SHOULD PASS NORTH OF US...LEAVING
MOST OF OUR AREA BETWEEN SYSTEMS.  WILL GO COOLER THAN GUIDANCE IN
NORTH WITH LIGHT WINDS AND GOOD RADIATION CONDS...WHILE SOUTH MAY
HAVE MORE WINDS AND CLOUDS.

MODELS ARE IN FAIRLY DECENT AGREEMENT IN THE LATER PDS.  PREFER
SLOWER AND MORE NORTH TRACK ETA GIVES NRN PLAINS LOW ON TUESDAY BASED
ON THE WESTERN TROUGH STILL DIGGING AND JET LIFTING OUT OF THE FRONT
SIDE OF THE SYSTEM.  OUR AREA SHOULD REMAIN IN FAIR WEATHER AND WEAK
SFC RIDGE THROUGH MONDAY NIGHT...ALTHOUGH A FEW SHOWERS COULD LINGER
INTO MONDAY MORNING IN THE SOUTHEAST AS SFC LOW ALONG FRONT LIFTS
OUT.  HAVE NO BIG QUARREL WITH NGM MOS.

EXPECT CLOUDS TO BE IN THE INCREASE TUESDAY.  SOUTHEAST COULD PICK
UP SOME SHOWERS AND TSTMS BY LATE IN THE DAY AS SOUTHERN FRONT MAKES
ANOTHER SURGE AHEAD OF SHORT WAVE EJECTING FROM WESTERN TROUGH.
LOOKS LIKE A GOOD CHANCE OF PRECIP TUESDAY NIGHT IN THE SOUTHEAST
AND A LESSER CHANCE IN THE NW AS A CLOSED LOW BEGINS TO
APPROACH...WITH PRECIP LIKELY FOR ENTIRE AREA ON WED UNLESS WE GET
INTO THE DRY SLOT.

SERIES OF MINOR WAVES COULD KEEP COOL SHOWERY WEATHER ON THU AND
FRIDAY...BUT NEXT WEEKEND LOOKS DRIER AS FLOW BECOMES MORE ZONAL AND
A WEAK UPPER RIDGE APPROACHES.

.OMA...NONE

POLLACK

In the hours before

Special weather statement, Apr 8, 9:25 PM CST, 1 hour 19 minutes before
NEZ067-068-078-088-090415 -

SEVERE THUNDERSTORM WATCH CLEARANCE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1025 PM CDT SUN APR 8 2001

SEVERE THUNDERSTORM WATCH 104 ISSUED AT 727 PM CDT THIS SUNDAY
EVENING IS NO LONGER IN EFFECT IN THE FOLLOWING COUNTIES OF
SOUTHEAST NEBRASKA...

CASS...JEFFERSON...LANCASTER AND SALINE.

THE THUNDERSTORMS HAVE MOVED EAST AND SOUTH OF THESE COUNTIES.

THE WATCH REMAINS IN EFFECT FOR
OTOE...GAGE...JOHNSON...NEMAHA...PAWNEE
AND RICHARDSON COUNTIES UNTIL 1 AM EARLY MONDAY.

POWERS
Special weather statement, Apr 8, 9:51 PM CST, 53 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-090616-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1051 PM CDT SUN APR 8 2001

STORM SPOTTERS MAY STILL BE NEEDED UNTIL EARLY MONDAY IN PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THUNDERSTORMS FROM AROUND
BEATRICE EAST TO AUBURN AND FALLS CITY MAY STILL PRODUCE SEVERE
WEATHER AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM
EARLY MONDAY.   A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF
SOUTHWEST IOWA SOUTH AND EAST OF COUNCIL BLUFFS.

A WARM FRONT SOUTHEAST COLORADO ACROSS THE SOUTHEAST TIP OF
NEBRASKA TO CENTRAL IOWA AND ON THROUGH CENTRAL IOWA TO NORTHERN
ILLINOIS WILL CONTINUE TO ACT AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT.

POWERS

The radar

The Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
April 8, 10:44 PM CST
Where
Johnson County, 2 mi S of Cook
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.483, -96.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240871.